Indiana, 2004Flood in Indiana, January 4 to 5, 2004
January 4 to 5, 2004 · NWS LMK · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 4, 3:25 AM EST, 9 hours 35 minutes earlier.
Area forecast discussion, Jan 4, 3:25 AM EST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 AM EST SUN JAN 4 2004
END IN SITE FROM PERSISTENT WET WEATHER...HWVR IT WILL BE SUPPLANTED
WITH BELOW NORMAL...COLD AND MAINLY DRY CONDITIONS FOR MUCH OF THIS
WEEK. EXCEPTION WILL BE THURSDAY WHEN CLIPPER TYPE LOW AND INVERTED
MID TROUGH SPREAD SOUTHEAST FROM THE NRN PLAINS TO CROSS OH VLY.
LOOKS LIKE ENOUGH MOISTURE AND COLD AIR MAY BE AVAILABLE FOR A MINOR
SNOW ACCUMULATION OVER SRN IN AND NRN KY.
NEARLY STATIONARY FRONTAL BOUNDARY IS DRAPED ROUGHLY ACROSS THE OH
RIVER...ACTUALLY SOUTH OF BOWMAN FIELD (LOU) AND NORTH OF STANDIFORD
FIELD (SDF). WIDESPREAD SHOWERS ARE CONFINED ROUGHLY ALONG AND NORTH
OF THIS BOUNDARY WITH JUST SCATTERED SHWRS ELSEWHERE. SOME
CONVECTION NOW EVIDENT ACROSS PARTS OF CTRL MO...AND AS FAR AS E
CTRL IL ATTM. THIS AREA IS COMING INTO MORE FAVORABLE U/L DYNAMICS.
WILL CONTINUE TO MENTION THE CHANCE OF TSTMS TODAY ACROSS THE FA AS
THIS BETTER FORCING WORKS INTO OUR FA THIS MORNING. WILL CONFINE THE
100 POPS WITHIN THE VICINITY OF FRONT WITH LESSER POPS DURING MUCH
OF THE DAY ACROSS SRN AND E/CTRL KY. THEN STRONG COLD FRONT WILL
SWEEP ACROSS TONIGHT WITH ABOUT 80 POPS DURING FROPA THEN QUICKLY
TAPERING OFF FROM W TO E.
VERY HVY OVER-RUNNING RAINS MOVING INTO SW IN ATTM. THIS ACTIVITY
WILL SKIM OUR NRN FRINGE COUNTIES IN SRN IN OVER THE NEXT SEVERAL
HRS. SHORT TERM...BEST POTENTIAL FOR FLOODING THERE.
ETA/GFS FAIRLY IN LINE NOW ON TRACK. SFC LOW PRES WILL CONTINUE TO
RIDE ALONG BOUNDARY AND OH RIVER TODAY. SHOULD REACH NEAR
CINCINNATI LATE THIS AFTN. COLD FROPA ALSO IN AGREEMENT FOR THIS
EVENING.
SOUTH OF THE BOUNDARY TEMPS ARE VERY CLOSE TO DAYTIME RECORDS FOR
TODAY. HOURLY TEMPS WILL BE TRICKY TODAY WITH UPPER 60S OVER SRN KY
AND PERHAPS UPPER 40S TO LOWER 50S OVER SRN IN AND FAR NRN KY. WILL
STICK MAINLY CLOSE TO THE GFS TEMPS FOR TNGT THROUGH TUESDAY. WILL
ADD A LOW (20-30) POPS TOMORROW FOR SN SHWRS MAINLY OVR THE NE FA IN
BEST MOIST CYCLONIC LLVL FLOW. ALTHOUGH U/L WILL DRY SUBSTANTIALLY
MONDAY SHOULD REMAIN CLOUDY DURING THE DAY DUE TO SATURATED LLVLS.
THEN WILL HAVE CLEARING MON NGT.
WILL INCRS POPS FOR EARLY THURSDAY AS CLIPPER/TROUGH OF LOW PRES
SPREADS SE INTO THE OH VLY. BASED ON LATEST GFS SHOULD BE SUFFICIENT
COLD AIR AND MOISTURE FOR MINOR SNOW ACCUMULATION OVER SRN IN AND
NRN KY WITH ONLY ABOUT 30 POPS OVER THE REMAINDER OF FA...WITH
PROBABLY A MIX OF RA/SN.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH (FFA) TODAY FOR ALL INDIANA COUNTIES THROUGH 0Z.
KY...FLOOD WATCH (FFA) TODAY FOR JEFFERSON, OLDHAM, TRIMBLE, AND
HENRY COUNTIES THROUGH 0Z.
&&
JBROTHERTONHazardous weather outlook, Jan 4, 5:00 AM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 AM EST SUN JAN 4 2004
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051000-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLARK IN-CLINTON-CRAWFORD IN-CUMBERLAND-DUBOIS IN-
EDMONSON-FAYETTE-FLOYD IN-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-
HARDIN-HARRISON-HARRISON IN-HART-HENRY-JEFFERSON-JEFFERSON IN-
JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-MEADE-MERCER-METCALF-
MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE IN-PERRY IN-RUSSELL-SCOTT-
SCOTT IN-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-WASHINGTON-
WASHINGTON IN-WOODFORD-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
500 AM EST (400 AM CST) SUN JAN 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
A STATIONARY FRONT WILL REMAIN DRAPED NEAR THE OHIO RIVER TODAY...
WHILE LOW PRESSURE RIDES UP AND ALONG THE FRONT. ABUNDANT MOISTURE
ALREADY IN PLACE...COUPLED WITH THE FRONT AND LOW PRESSURE... WILL
LEAD TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS TODAY. LOW PRESSURE
WILL THEN PASS BY THIS EVENING...ALLOWING THE COLD FRONT TO RUSH
THROUGH OUR ENTIRE REGION BY MIDNIGHT. NUMEROUS SHOWERS CAN BE
EXPECTED WITH THE THE COLD FRONT EARLY TONIGHT.
MEANWHILE...ANY OF THE THUNDERSTORM ACTIVITY WILL BE ACCOMPANIED BY
LIGHTNING AND HEAVY RAIN. GENERAL ONE HALF TO ONE INCH RAINFALL
TOTALS CAN BE EXPECTED THROUGH TONIGHT...EXCEPT NEAR THE OHIO RIVER
AND IN SOUTH CENTRAL INDIANA WHERE ONE TO TWO INCHES OF NEW RAIN IS
ON TAP. THE FLOOD POTENTIAL WILL BE HIGHEST NEAR THE OHIO RIVER AND
IN SOUTH CENTRAL INDIANA TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A DRAMATIC CHANGE IN TEMPERATURES WILL BE NOTED EARLY IN THE NEW
WORK WEEK...AS READINGS FALL TO BELOW NORMAL FOR THIS TIME OF YEAR.
A SHOT OF LIGHT SNOW IS THEN EXPECTED TO OVERSPREAD PARTS OF THE
LOWER OHIO VALLEY AROUND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL REPORTS TODAY.
STUREY
Flood, Jefferson
- When
- January 4, 1:00 PM EST to January 5, 4:30 PM EST
- Where
- Jefferson forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 38.786, -85.439 (the zone’s center; the record gives no point)
The Muscatatuck River at Deputy crested at 28.9 feet around 3 AM EST on January 5. Flood stage at Deputy is 20 feet. Minor flooding occurs at this level. County roads are under water in northeastern Jefferson County, Indiana.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Indiana, January 4 to 6, 20043 deaths · 39 events
- Hurricane in American Samoa, January 4 to 5, 200420 injured · $50 million · 4 events
- Flooding in Ohio, January 4 to 7, 2004$1.7 million · 7 events
- Winter Storm in Ohio, January 4 to 5, 2004$1.1 million · 7 events
- Flood in Ohio, January 4 to 6, 2004$400,000 · 1 event
- Heavy Snow in Iowa, January 4, 2004$110,000 · 22 events
- Flood in Ohio, January 4 to 5, 2004$250,000 · 1 event
- Flood in Ohio, January 4 to 7, 2004$250,000 · 1 event
- Flood in Ohio, January 4 to 6, 2004$250,000 · 1 event
- Flood in Ohio, January 4 to 7, 2004$200,000 · 1 event
- Flooding in Ohio, January 4, 200457 events
- Flooding in Ohio, January 4 to 10, 2004$100,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382785.